Understanding how different drugs affect your body weight can help prevent surprises when starting a new treatment. Rheumatoid arthritis (RA) medications have various side effects, which can include an increased risk of weight gain. Many people gain weight due to RA itself, so added weight from RA treatments may become an issue and have an impact on other aspects of your health.
“I have a weight problem,” one myRAteam member said. “I’m not sure if it’s the medication or if it’s lack of exercise.”
Studies show that some weight gain is common after six months of treatment with certain disease-modifying antirheumatic drugs (DMARDs), including methotrexate and tumor necrosis factor (TNF) inhibitors. Steroids are also known to cause weight gain. If your RA symptoms have been severe and untreated, it’s also not unusual to gain a little weight once your condition is better controlled.
Fortunately, the pros of effective RA treatment usually outweigh the cons. If you are concerned about unwanted weight gain, read on to learn what research has revealed about this side effect and various RA treatments. Remember that it may be possible to balance medication side effects with lifestyle changes, such as healthy eating and more physical activity.
Biologics are a specialized type of DMARD that’s grown in live cells. These drugs are usually administered through infusions or self-injections and work by targeting inflammation. Some biologics block a protein in the immune system called TNF, while others block B cells or T cells.
Examples of TNF inhibitors include:
TNF can affect appetite control in the brain and prompt muscle breakdown in the body (which slows down metabolism). Studies show that TNF inhibitors may cause weight gain, but for most people, the change is only a few pounds.
One review of 26 studies included data from more than 1,200 people using TNF inhibitors to treat anti-inflammatory conditions. The research showed that:
Several myRAteam members have mentioned weight gain with TNF inhibitors. Some have managed to lose the extra weight, like this member who shared, “I maintained the weight loss for almost two years. I am still on etanercept and other RA drugs. I do mostly intermittent fasting now and lead an active lifestyle.”
Others feel worried about the weight gain, including one member who wrote, “I eat next to nothing and am putting on weight. I eat fruit, vegetables, beans, lentils, and sometimes salmon. I have to cut back on those things to maintain the weight I started with when I started etanercept about two years ago. It’s so frustrating!”
Some members have shared that they accept the added weight as part of successful RA treatment. “I have been on etanercept for three years and gained seven pounds,” one member said. “I’ve felt so much better since I started the biologic; so for me, it’s worth the extra weight.”
“I am on Remicade and methotrexate, which have helped tremendously,” another said. “I have gained about 10 pounds the past few years, but I have had to be much more conscious of what I eat.”
Rheumatologists may also prescribe corticosteroids, like prednisone, to get RA flare-ups under control or as a low-dose treatment for longer-term RA management. Although prednisone is highly effective at reducing inflammation, it has known side effects that promote weight gain.
“I walk 5 miles every other day and don’t lose a single pound. I thought it was the side effect of prednisone that I took for a month,” one myRAteam member said.
Corticosteroids raise blood sugar levels and make cells resistant to insulin (causing a temporary diabetes-like effect). They can also make you hungrier and increase food cravings. However, some weight gain from prednisone and other corticosteroids is related to fluid retention and should decrease once you taper off the medication.
Rheumatologists often recommend conventional DMARDs as one of the first lines of treatment. These medications are made in a lab from chemicals and tend to be more affordable than biologics.
Unlike biologics, conventional DMARDs like methotrexate generally suppress the whole immune system. Just as with TNF inhibitors, methotrexate may lead to modest weight gain as it reduces inflammation and brings down the body’s metabolic rate.
Although weight gain can be a side effect of methotrexate, some people also experience mouth sores and nausea, which can make it harder to eat enough food. If your medication is interfering with your ability to eat, let your doctor know.
Janus kinase (JAK) inhibitors are an oral biologic medication for RA. These meds lower inflammation by targeting a specific area of the immune system. Common JAK inhibitors for RA include baricitinib (Olumiant), tofacitinib (Xeljanz), and upadacitinib (Rinvoq).
There’s mixed evidence on JAK inhibitors and weight gain. One study in 2014 suggested that tofacitinib helps transform white fat cells into brown fat cells. Because brown fat cells are more “metabolically active,” this change could support healthy weight loss.
Rinvoq did not cause weight gain for people with RA during clinical trials (studies that test new treatments in people), but it has caused weight gain for some people who took the drug to treat atopic dermatitis in clinical trials. Nonetheless, the makers of Rinvoq list “increased weight” as a possible side effect.
Nonsteroidal anti-inflammatory drugs (NSAIDs) are helpful for RA because they decrease pain and inflammation by reducing prostaglandin production (a type of fatty acid). Several NSAIDs are available over the counter, like aspirin and ibuprofen. Prescription NSAIDs, such as celecoxib (Celebrex), may be better suited for chronic diseases.
There’s no indication that NSAIDs cause weight gain. However, they may cause swelling. If you notice a spike in your weight after starting an NSAID, talk to your doctor to ensure you’re not retaining an unusual amount of fluid.
If a medication significantly improves your RA symptoms and joint pain, it’s probably worth taking regardless of some weight gain. Take note of your weight, RA symptoms, and overall health when you start a new therapy, and let your doctor know about any changes. Together, you and your doctor can evaluate whether the treatment is a good fit.
If the side effects of any treatment outweigh the benefits, talk to your doctor about other options. Changing the dosage or switching to a different type of medication may give you better results.
A physical therapist can suggest physical activity that will keep you moving and minimize unwanted weight gain. You can also ask for a referral to a registered dietitian to help you choose foods that will support your overall health and help you balance any effects of RA treatments on your metabolism.
On myRAteam, the social network for people with RA and their loved ones, more than 200,000 members come together to share advice, offer support, and discuss daily life with rheumatoid arthritis.
Have you noticed weight changes since starting specific RA medications? How have treatment side effects affected your quality of life? Share your thoughts in the comments section or by posting on your Activities page.